Approximately 50% of patients treated with the antipsychotic drug haloperidol will develop extrapyramidal symptoms, a category that includes tremors, parkinsonism and decreased spontaneous movement. However, studies looking into the genetic variations associated with the development of these symptoms have been limited.
In a study recently published in PLOS Medicine, Zheng et al. used murine models and a human genetic association study to show a link between the ABCB5 gene and haloperidol-induced extrapyramidal symptoms (referred to as haloperidol-induced toxicity (HIT), and indicated in the murine models by "latency", or the time required for a mouse to move all four paws after being placed on an inclined wire-mesh screen). In the human genetic association study, it was the missense SNP rs17143212 in particular that was associated with haloperidol toxicities during the first 7 days of treatment, both before and after correcting for multiple testing using a permutation test.
ABCB5 is a member of the ATP-binding cassette (ABC) transporter family, and is responsible for the movement of substrates across cell membranes. Zheng et al. also used murine models to show that ABCB5 mRNA is expressed in brain capillaries, the location of the blood-brain barrier. This provides a possible mechanistic explanation for the association between the gene and HIT in mice - mouse strains with genetic variations that result in reduced ABCB5 activity may be more susceptible to HIT due to increased haloperidol concentrations in the brain. Furthermore, the authors suggest that this toxicity may actually be due to a metabolite of haloperidol, HPP+, which can induce mitochondrial toxicity that results in Parkinsonian-like symptoms.
While the authors conclude the paper by noting that other genetic factors are likely involved in the development of HIT in humans, the results from this study shed further light on the pharmacogenetics behind haloperidol-induced toxicity.
Read the original article:
The role of abcb5 alleles in susceptibility to haloperidol-induced toxicity in mice and humans.
Zheng M, Zhang H, Dill DL, Clark JB, Tu S, Yablonovitch AL, Tan MH, Zhang R, Rujescu D, Wu M, Tessarollo L, Vieira W, Gottesman MM, Deng S, Eberlin LS, Zare RN, Billard JM, Gillet JP, Li JB, Peltz G. PLoS Medicine. 2015 Feb 3;12(2):e1001782. PMID 25647612.
See the annotation for this paper on PharmGKB: